ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: TH-PO371

Hypokalemia: An Enigma

Session Information

Category: Fluid, Electrolytes, and Acid-Base Disorders

  • 1102 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Krishnan, Gaayathri, AdventHealth, Sebring, Florida, United States
  • Murdoch, Cason, Lake Erie College of Osteopathic Medicine, Bradenton, Florida, United States
  • Morrow, Alexa, Lake Erie College of Osteopathic Medicine, Bradenton, Florida, United States
  • Falope, Kemi, AdventHealth, Sebring, Florida, United States
  • Abanilla, Fernando M., AdventHealth, Sebring, Florida, United States
Introduction

Hypokalemia is common, but severe hypokalemia (K < 2.5 mmol/L) is rare, with a narrower differential.
This unique case presents a patient whose interminable hypokalemia was an enigma and whose labs were significantly discordant with presentation.

Case Description

A 47y/o man with diabetic CKD II presented to the ER with global weakness and paresthesias for two days. He denied diarrhea, nausea, or vomiting, but admitted to taking homeopathic OTC supplements from his home country with unknown contents. P/E including vitals was benign except for diminished strength across all muscle groups.
Labs showed severe hypokalemia <1.5mEq/L, AKI, hypocalcemia, and combined HAGMA and NAGMA. Other electrolytes were normal. EKG revealed sinus rhythm.
He was admitted to the ICU and started on oral and parenteral potassium supplementation.
HAGMA resolved on day 2, but NAGMA persisted. After investigation, all causes of HAGMA proved negative and its origin remained unclear.
Due to resolute NAGMA and hypokalemia, RTA was considered due to a negative diarrhea workup. Urine studies revealed a mixed picture - negative urine anion gap but high pH consistent during hospitalization.
His family brought his OTC medications on the day of discharge, which contained phenolphthalein (PH), which was discontinued.
Despite dramatic corrective measures, potassium levels improved marginally; it took five days of hospitalization to normalize.

Discussion

PH, a stimulant-laxative and OTC weight loss supplement, is banned in most countries due to carcinogenic effects, but still available in developing countries, and studies show harmful impact on kidneys due to toxicity and electrolyte imbalances.
Although the patient did not experience diarrhea, PH, mainly eliminated by his kidneys, led to his lab anomalies.
Persistent NAGMA, hypokalemia, and no diarrhea suggested RTA, but urinary studies indicated neither proximal nor distal RTA. Studies relay urinary pH is less reliable than anion gap as an indicator of RTA type. Chronic diarrhea mimics proximal RTA with a negative anion gap but variable pH which depends on hydration, and thus the urine sodium delivered to the collecting duct.
Several cases of PH-induced hypokalemia were reported, having similarly mild symptoms relative to the degree of hypokalemia, likely due to the chronicity of use as in this patient.
Thus, chronic PH use may result in milder symptoms for severe hypokalemia than expected.